West Virginia, 2008Hail and Damaging Wind in West Virginia, June 22, 2008
June 22, 2008 · NWS LWX · 2 events in 2 counties and zones
A cold front approached the Mid Atlantic during the afternoon of June 22. Afternoon heating contributed to strong instability that helped to focus scattered strong to severe thunderstorms ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the Mid Atlantic during the afternoon of June 22. Afternoon heating contributed to strong instability that helped to focus scattered strong to severe thunderstorms ahead of a cold front. Damaging winds brought some trees and power lines down in the eastern panhandle of West Virginia. Large hail was also reported. Hail to the size of half dollars fell in 5 miles southwest of Fort Ashby in Mineral County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 2:30 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 22, 2:30 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT SUN JUN 22 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS EVENING THROUGH MONDAY
MORNING...PROVIDING THE FOCUS FOR SHOWERS AND THUNDERSTORMS. THE
FRONT IS FORECAST TO STALL ACROSS THE AREA MONDAY...KEEPING
UNSETTLED CONDITIONS IN THE FORECAST THROUGH MONDAY NIGHT. HIGH
PRESSURE WILL BUILD ACROSS THE REGION TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERE THUNDERSTORM WATCH 594 REMAINS IN EFFECT UNTIL 8PM FOR THE
ENTIRE FORECAST AREA.
SURFACE ANALYSIS FROM 15Z SHOWS AN AREA OF LOW PRESSURE OVER
SOUTHEASTERN NEW YORK WITH A TROUGH EXTENDING SOUTH EAST OF THE
BLUE RIDGE. ANOTHER LOW WAS CENTERED OVER THE NORTHERN GREAT LAKES
WITH A TROUGH EXTENDING SOUTH AND WEST THROUGH THE UPPER MIDWEST.
WATER VAPOR IMAGERY SHOWS AN UPPER LOW OVER THE NORTHERN GREAT
LAKES WITH EMBEDDED SEVERAL SHORT WAVE TROUGHS.
REGIONAL RADAR SHOWS AN INCREASINGLY ACTIVE RADAR PICTURE WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION. MAIN
THREAT WILL BE FOR STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS.
PLENTY OF INSTABILITY ACROSS THE REGION THIS AFTERNOON...CAPES
OVER 2000 J/KG AND LIFTED INDICES AROUND -4...BUT WILL GRADUALLY
WEAKEN LATER THIS EVENING. THIS IS BEING ENHANCED NOT ONLY BY THE
SURFACE TROUGH BUT ALSO BY THE STRENGTHENING UPPER TROUGH.
HOWEVER...EXPECT AT LEAST SOME CONVECTION TO CONTINUE THROUGH MUCH
OF THE OVERNIGHT. THERE WILL BE A BRIEF BREAK TOWARDS MORNING IN
BETWEEN THE SHORT WAVE AND APPROACHING FRONT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
FRONT GRADUALLY MAKES IT WAY TO THE REGION ON MONDAY. SIMILAR TO
SUNDAY...PLENTY OF CLOUD BREAKS IN THE MORE WILL HELP TO ENHANCE
DAYTIME HEATING AND INSTABILITY. CLOUDS AND STORMS WILL FILL IN
BY EARLY AFTERNOON. WILL CONTINUE TO SCATTERED TO NUMEROUS POPS FROM
PREVIOUS SHIFTS. WILL NOT INCLUDE SEVERE WORDING...DAMAGING WINDS
AND LARGE HAIL...FOR THE ZONES AT THIS TIME GIVEN ITS DAY 2. WILL
HOWEVER CONTINUE MENTION IN THE HWO.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
GOOD AGREEMENT EXISTS AMONG THE NAM/GFS/ECMWF AND SHORT RANGE
ENSEMBLES THAT CONVECTION WILL BE ONGOING AT 22Z MONDAY. GIVEN THE
FORECAST AMOUNTS OF CAPE /MODERATE/ AND SHEAR /40 KT FROM 0-6
KM/...CONVECTION MAY BE IN AN ORGANIZED STATE AND SOME AT SEVERE
LEVELS. THERE MAY BE TWO ORGANIZED AREAS...ONE THAT INITIALLY
DEVELOPED NEAR THE BLUE RIDGE AND PROPAGATED EAST TOWARD THE
INTERSTATE 95 CORRIDOR ALONG A SURFACE TROUGH/FRONT AND THEN ANOTHER
CLOSER TO ASCENT WITH THE UPPER LEVEL TROUGH OVER WEST VIRGINIA.
BOTH AREAS WILL TEND TO LOSE SOME OF THEIR ORGANIZATION AND DECREASE
IN INTENSITY WITH THE LOSS OF DAYTIME HEATING...HOWEVER LINGERING
CONVECTION MAY CONTINUE OVERNIGHT WITH SOME LINGERING INSTABILITY
AND POSITIVE OMEGA IN PLACE...ESPECIALLY WITH THE FIRST MENTIONED
ORGANIZED AREA OF CONVECTION.
MID LEVEL TROUGH WILL PUSH THE FRONT EAST OF THE BAY BY 12Z TUESDAY.
HOWEVER...THE TROUGH AXIS ITSELF LAGS ENOUGH WHERE THERE IS CONCERN
THAT POP UP THUNDERSTORMS COULD RESULT BEFORE NEGATIVE VORTICITY
ADVECTION AND SUBSIDENCE MOVE INTO THE CWA. THEREFORE...HAVE
INTRODUCED LOW POPS FOR CONVECTION ON TUESDAY. BEST OPPORTUNITY WILL
BE NEAR THE BALTIMORE/WASHINGTON METRO AREA CLOSER TO LIFT FROM THE
TROUGH AXIS AND THE COOLER POOL OF AIR NEAR IT.
HAVE PRETTY HIGH CONFIDENCE IN WEDNESDAY BEING DRY...AS MODELS SHOW
HIGH PRESSURE AND DRIER NORTHWEST WINDS IN PLACE. HOWEVER...THIS
WILL BE BRIEF...AS THE CENTER OF HIGH PRESSURE MOVES OFFSHORE AND
SURFACE WINDS SWING BACK AROUND TO THE SOUTH BY WEEKS END. AT THE
VERY LEAST...WARMER TEMPERATURES...HIGHER DEWPOINTS AND INCREASED
INSTABILITY WILL BE FAVORABLE FOR TYPICAL DIURNAL CONVECTION LATER
IN THE WEEK AND INTO THE WEEKEND. BUT IN ADDITION TO THIS...WHILE
THE DETAILS ARE SKETCHY FROM THE MODELS...THERE MAY BE MID LEVEL
DISTURBANCES THAT OCCASIONALLY MOVE INTO OUR AREA IN WEST TO
NORTHWEST FLOW ALOFT. AT THE SURFACE...A FRONT MAY ALSO WORK INTO
OUR CWA BY FRIDAY OR SATURDAY. IF EITHER ONE OF THESE OCCUR...THEN
CONVECTION MAY BE MORE NUMEROUS AND/OR ORGANIZED AND MAY NOT BE
TOTALLY RESTRICTED TO AFTERNOON AND EVENING. DETAILS WILL NEED TO BE
RESOLVED IN FUTURE SHIFTS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MODERATE INSTABILITY CONTINUES THROUGH THE AFTERNOON AND MID
EVENING...ENCOURAGING CONVECTION ACROSS THE ENTIRE FORECAST AREA.
SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. STORMS GRADUALLY DIMINISH TONIGHT BEFORE REDEVELOPING
TOMORROW WITH THE APPROACH OF A COLD FRONT. STORMS AGAIN TOMORROW
MAY BECOME SEVERE. WILL CONTINUE TO CARRY VICINITY THUNDERSTORMS IN
THE 18Z TAF PACKAGE AND WORK WITH NEAR-TERM AMENDMENTS AS THE STORMS
ORGANIZE.
THUNDERSTORMS WILL CONTINUE TO IMPACT TERMINALS MONDAY EVENING.
DRIER CONDITIONS MOVE IN FOR MID WEEK FOR NO SIGNIFICANT WEATHER.
THUNDERSTORMS MAY RETURN BY WEEKS END.
&&
.MARINE...
MARINERS SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON AND EVENING
AS WELL AS TOMORROW AFTERNOON AND EVENING WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL
LIKELY PROMPT SPECIAL MARINE WARNINGS...AND MAY CONTAIN DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY RAIN.
FRONT WILL BE EAST OF THE BAY BY TUESDAY MORNING...WITH A
NORTHWEST FLOW BEHIND IT. NORTHWEST GUSTS COULD APPROACH 20 KT.
HIGH PRESSURE BUILDS IN FOR WEDNESDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...SAR
NEAR TERM...SAR
SHORT TERM...SAR
LONG TERM...BPP
AVIATION...SAR/BPP
MARINE...SAR/BPP
Hazardous weather outlook, Jun 22, 12:38 PM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 PM EDT SUN JUN 22 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
820 PM EDT SUN JUN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WASHINGTON AND
BALTIMORE METRO AREAS...INCLUDING THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY UNTIL 10 PM. SEVERE THUNDERSTORMS ARE
EXPECTED THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. THE MOST
LIKELY TIME FOR SEVERE WEATHER IS THROUGH 10 PM. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY THREATS FROM THIS ACTIVITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD FRONT IS EXPECTED TO PRESS THROUGH THE REGION TOMORROW
EVENING...SUPPORTING A SECOND OPPORTUNITY FOR SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL...TO THE
NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
138 PM EDT SUN JUN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH ALONG AND EAST OF THE BLUE RIDGE UNTIL
10 PM. SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AHEAD
OF AN APPROACHING COLD FRONT. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS FROM THIS ACTIVITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD FRONT IS EXPECTED TO PRESS THROUGH THE REGION TOMORROW
EVENING...SUPPORTING A SECOND OPPORTUNITY FOR SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL...TO THE
NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Jun 22, 12:27 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 PM EDT SUN JUN 22 2008
VAZ025-036-037-221800-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
127 PM EDT SUN JUN 22 2008
...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...
AT 127 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF GREENFIELD...MOVING EAST AT 6 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF AFTON AND BATESVILLE WILL BE AFFECTED BY THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
PELOQUIN
Special weather statement, Jun 22, 1:11 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SUN JUN 22 2008
VAZ036-037-221900-
NELSON VA-ALBEMARLE VA-
211 PM EDT SUN JUN 22 2008
...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...
AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF BATESVILLE...MOVING NORTHEAST AT 19 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF CROZET AND FREE UNION WILL BE AFFECTED BY THIS
STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
PELOQUIN
Local storm report, Jun 22, 1:47 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 1 S AVON 37.99N 78.83W
06/22/2008 E0.75 INCH NELSON VA TRAINED SPOTTER
&&
SARSpecial weather statement, Jun 22, 2:07 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SUN JUN 22 2008
VAZ026-WVZ054-221930-
PENDLETON WV-ROCKINGHAM VA-
307 PM EDT SUN JUN 22 2008
...STRONG THUNDERSTORMS TO AFFECT PENDLETON AND ROCKINGHAM
COUNTIES...
AT 307 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRANDYWINE...MOVING NORTHEAST AT 21 MPH.
THE COMMUNITIES OF BRANDYWINE AND OAK FLAT WILL BE AFFECTED BY THIS
STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
PELOQUIN
Special weather statement, Jun 22, 2:49 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT SUN JUN 22 2008
WVZ050-055-502-222045-
HARDY WV-HAMPSHIRE WV-EASTERN GRANT WV-
349 PM EDT SUN JUN 22 2008
...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND EASTERN GRANT
COUNTIES...
AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ARTHUR...MOVING NORTHEAST AT 13 MPH.
THE COMMUNITIES OF MOOREFIELD WILL BE AFFECTED BY THIS STORM.
ROSA
Thunderstorm Wind, Hampshire
- When
- June 22, 3:42 PM EST
- Where
- Hampshire County, 3.38 mi NW of Bloomer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.410, -78.430
Hampshire County Emergency Management reported a tree down on Gaston Road.
Hail, Mineral
- When
- June 22, 3:45 PM EST to 3:58 PM EST
- Where
- Mineral County, Reeses Mill to Ft Ashby
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 39.430, -78.850
Trained spotter reported hail ranging from penny-sized to golf ball-sized between Keyser and Fort Ashby. A local newspaper reported that a home in Reses Mill sustained damage to the patio roof. Siding was gouged and broken, window screens torn, and a wooden fence slat busted through. A solar light was smashed. Another house sustained significant damage to its 100 year old slate roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Florida, June 22 to 24, 20081 death · 3 injured · $41,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, June 22, 20081 death · $38,000 · 1 in hail · 9 events
- Hail and Lightning Strike in Indiana, June 22, 2008$1.0 million · 1.75 in hail · 17 events
- Hail in Ohio, June 22, 2008$200,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Georgia, June 22, 2008$1.0 million · 1.75 in hail · 8 events
- Hail in West Virginia, June 22, 2008$115,000 · 2 in hail · 45 events
- Tornado and Flash Flood in Michigan, June 22 to 23, 2008$150,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, June 22, 2008$350,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 22, 2008$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Virginia, June 22, 2008$15,000 · 1.75 in hail · 64 events
- Lightning Strike in New York, June 22, 2008$200,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 22, 2008$50,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108602, 108603.